The summer break for a college student can be a critical time for a parent who suspects their son or daughter may be misusing drugs while away at school. However, before they head back to campus for the fall semester, you can learn about the risk of “study drugs” and look for signs and side effects of drug use. Let’s look at ways to determine if your college student needs help with a study drug problem.
College students may turn to “study drugs” during critical moments of the semester to handle the rigorous demands of writing papers, taking exams, or working on graded projects. These drugs are often prescribed medications students may misuse or sell to other students. They include Adderall, Ritalin, Concerta, and more. Taking them without a prescription poses serious health risks, and students won’t know if the drug they’re taking, if not from a pharmacy, has been laced with fentanyl. Your son or daughter may exhibit physical signs or behavior changes that suggest they’ve been using study drugs. Treatment is available for college-age students who have been misusing these kinds of substances.
What are Study Drugs?
A “study drug” can be any substance used to enhance focus and increase alertness. With significant assignments or finals that create pressure, your student may have begun using a study drug to give themselves an edge in preparing for elements critical to their grades. In addition, they may feel a need to increase their energy levels during a hectic time while on campus.
Some students may choose caffeine pills, but prescription medication is more often abused. The list includes Adderall, Ritalin, Concerta, Focalin, Vyvanse, Modafinil, Adrafinil, and Phenylpiracetam. They may obtain these drugs from their doctor, other students with prescriptions, or illicit dealers.
Study Drug Side Effects
Taking medications not prescribed by a physician can create some adverse effects for college students. However, some side effects are more severe than others. The list below is a sample of what your son or daughter may be experiencing if they’re using study drugs.
- Diarrhea or constipation
- Increased anxiety
- Increased blood pressure
- Increased heart rate
The side effects may intensify and become more harmful if your student mixes the study drugs with alcohol. For example, Adderall is commonly mixed with alcohol, which can mask the effects of alcohol consumption, making it dangerous when individuals consume too much and can lead to alcohol poisoning.
Dangers of Accidental Fentanyl Use
Study drugs sold on college campuses and surrounding communities are not regulated. That means there’s no telling what the actual contents of a particular drug are when your child ingests it. Accidental fentanyl use can come from prescription drugs laced with this synthetic opioid. Fentanyl can be made to resemble other types of drugs, too. Fentanyl can lead to overdose or even death.
There are numerous signs of overdose from fentanyl. They include small, constricted “pinpoint pupils,” falling asleep, losing consciousness, and slow, weak, or ceased breathing. Other signs of a fentanyl OD are choking or gurgling sounds, cold, clammy, or discolored skin, and a limp body. In this situation, emergency services will be needed, with naloxone administered.
Six Signs Your College Kid Is Using Study Drugs
Your son or daughter’s appearance and behavior may provide clues about their use of study drugs on campus. As you already have a baseline understanding of them, you’ll want to look for what’s changed since they were last home.
- Your son or daughter sleeps excessively. The high level of sleep may be a sign they’re crashing after regular use of the study drug.
- They may have lost weight. Weight loss may come from decreased appetite while using a study drug.
- Your college student may be in constant need of financial support. Money earmarked for school obligations may have been spent on study drugs.
- They may run out of prescription medication quickly. If they’re misusing an actual prescription as their study drug, they may seek refills more frequently and attempt to get them without your knowledge.
- Physical symptoms tied to drug use may appear. They can include vomiting, diarrhea, dry mouth, dilated pupils, and rapid breathing.
- Mood and behavior changes may be evident. You might see aggressive acts, frequent irritability, overreactions, and paranoia.
When to Seek Help
It’s never too soon to seek help when you suspect your son or daughter is abusing drugs. Checking your local area for resources is the first step. Consulting your family physician can be part of the process, too.
Your desire to help can be supported by educating yourself on the treatments available for a college-age student who’s been misusing substances. Detox, Residential Inpatient, and Outpatient programs serve very different needs, and any of these may ultimately be the right choice for your son or daughter.
Helping your college student learn healthy ways to handle the demands of higher education is essential. It’s not necessarily a task you can do on your own, though. It may require the help of a team of people in the form of intervention.
Origins Behavioral Healthcare is a well-known care provider offering a range of treatment programs targeting the recovery from substance use, mental health issues, and beyond. Our primary mission is to provide a clear path to a life of healing and restoration. We offer renowned clinical care for addiction and have the compassion and professional expertise to guide you toward lasting sobriety.
For information on our programs, call us today: 561-841-1296.